Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 50, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 30, 2016, 2:58 PM MDT for Glacier County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2016, 2:58 PM MDT (20:58 UTC)
- Expired
- Jun 30, 2016, 3:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Glacier County, MT
The radar
The Great Falls radar (KTFX), 187 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1672 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
397 WUUS55 KTFX 302058 SVRTFX MTC035-302145- /O.NEW.KTFX.SV.W.0050.160630T2058Z-160630T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 258 PM MDT THU JUN 30 2016 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GLACIER COUNTY IN NORTH CENTRAL MONTANA... * UNTIL 345 PM MDT * AT 258 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 20 MILES NORTH OF NORTH BROWNING...OR 29 MILES NORTHWEST OF CUT BANK...MOVING EAST AT 10 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN GLACIER COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4874 11302 4896 11302 4897 11261 4872 11262 TIME...MOT...LOC 2058Z 253DEG 10KT 4885 11289 HAIL...1.00IN WIND...<50MPH $$ MARTIN
1 follow-up statement
732 WWUS55 KTFX 302134 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 334 PM MDT THU JUN 30 2016 MTC035-302145- /O.CON.KTFX.SV.W.0050.000000T0000Z-160630T2145Z/ GLACIER MT- 334 PM MDT THU JUN 30 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR NORTH CENTRAL GLACIER COUNTY... AT 334 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 19 MILES NORTHEAST OF NORTH BROWNING...OR 21 MILES NORTHWEST OF CUT BANK...MOVING EAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL GLACIER COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4873 11291 4889 11287 4890 11262 4872 11262 TIME...MOT...LOC 2134Z 279DEG 15KT 4879 11275 HAIL...1.00IN WIND...<50MPH $$ MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 11:45 AM MDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 30, 11:45 AM MDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1145 AM MDT THU JUN 30 2016 AVIATION SECTION UPDATED .UPDATE... Latest analysis shows fair amount of clear skies across the forecast area except for broad coverage of mid-level clouds from around across much of southwest MT. There are also some weak rain showers in that same area that are moving steadily eastward. Forecast on track for more widespread thunderstorm activity today as a shortwave trof entering northwest MT now moves east of the Divide this aftn. Very-short range models continue to indicate an earlier start to the storms today, with initial storms forming along the Rocky Mtn Front and southwest mtn ranges between noon and 3pm. Storm development moves east across the central counties this aftn/eve. A few strong storms (hail to 0.5 inch, heavy downpours, and wind gusts of 35-50 mph) are likely; cannot rule out a severe storm or two, though current wind shear projections are on the low to marginal side for severe storms. Waranauskas && .AVIATION... UPDATED 1745Z. Most of central MT still under clear skies at 1730Z, with SCT-BKN mid-level clouds and isolated -SHRA from KHLN south to KWYS. Upper- level trough in NW MT will track eastward this aftn and be the trigger for scattered thunderstorms, starting initially along the Continental Divide by 18-19Z and moving east through the aftn/early evening period. Good bet that some storms will reach moderate (TSRA) intensity with locally heavy downpours, small hail, and outflow gusts of 30-40 kts (possibly higher). Timing of storms at individual TAF sites will be a bit tricky, so amendments later this aftn may be needed to fine tune storm occurrence times. Convective activity tapers off from west to east starting around 23-00Z, with gradually clearing skies through the evening/overnight hours. Waranauskas && .PREV DISCUSSION... /ISSUED / Today...An upper level ridge with axis north through the US and Canadian Rockies remains in place across the region with satellite imagery early this morning showing a shortwave disturbance upstream over Southern BC/WA while additional energy is moving NE across SW ID. Isolated showers/thunderstorms are ongoing along/just north of the AB border as well as in the vicinity of the Bears Paw Mtns and an area of somewhat more organized shower/thunderstorm activity moving east between Helena and Bozeman early this morning. This activity should propagate east/southeast but diminish in intensity through the early morning period. Previously mentioned shortwave energy to the W and SW will move into the forecast area this afternoon setting up favorable conditions for more widespread thunderstorm activity today across much of the forecast area, diminishing this evening as the shortwave energy tracks east into eastern MT. An inverted surface trough of low pressure also deepens along the Continental Divide today as the shortwave energy approaches, setting up a SE Low level flow across the plains through late this afternoon. Instability/CAPE is moderate and while shear is somewhat marginal at around 30kts, the SE low level flow across N- central MT could set up a favorable environment for some storms to approach severe levels this afternoon, particularly across western portions of N-central MT where shear will be highest. Isolated damaging wind and hail will be the main threats. PW values around an inch indicate heavy rain is also possible, but with storm motion around 15-20kts it should not be excessive. Tonight through Saturday...Drier air moves in from the west behind todays shortwave energy with westerly flow aloft increasing late Friday through Saturday as the upper level ridge de-amplifies. This will limit chances for convection across northern portions of the forecast area though a small chance for afternoon/evening thunderstorms will continue across SW MT Friday and Saturday. Temperatures remain warm and above seasonal averages with surface winds becoming W/SW friday and increasing some on Saturday. Hoenisch Saturday night through Thursday...West-southwest flow aloft generally prevails through the period with seasonal temperatures. Moisture is rather limited in this pattern as total precipitable water trends near to below average. Isolated, mainly diurnal convection is possible, enhanced by the periodic passage of shortwave energy rotating through the flow. A rather persistent lee trough sets up along the east slope of the Rockies, modulated by passing shortwave energy aloft. The associated pressure gradient and deep layer mixing will produce rather breezy conditions each afternoon. Details in the timing and amplitude of shortwave features vary widely among model solutions, as is typical of a weakly forced mid-summer weather pattern. Hence, confidence is rather low regarding specific details of the forecast. PN && .PRELIMINARY POINT TEMPS/POPS... GTF 84 54 87 56 / 50 30 10 10 CTB 81 49 83 52 / 30 30 10 10 HLN 82 57 89 59 / 40 30 10 10 BZN 82 51 88 53 / 40 40 20 10 WEY 74 42 74 44 / 40 30 20 20 DLN 80 51 86 52 / 30 20 10 10 HVR 83 54 86 57 / 20 30 10 10 LWT 79 54 84 56 / 20 40 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Jun 30, 1:21 PM MDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 121 PM MDT THU JUN 30 2016 MTZ048-302000- SOUTHERN ROCKY MOUNTAIN FRONT MT- 121 PM MDT THU JUN 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TETON COUNTY UNTIL 200 PM MDT... AT 119 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES WEST OF CHOTEAU...MOVING NORTHEAST AT 20 MPH. A SECOND STRONG THUNDERSTORM WAS LOCATED 18 MILES WEST OF PENDROY...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN TETON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4781 11264 4809 11276 4813 11243 4785 11230 TIME...MOT...LOC 1919Z 244DEG 15KT 4789 11257 MARTIN
Special weather statement, Jun 30, 1:33 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
133 PM MDT THU JUN 30 2016
MTZ009-010-302015-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
133 PM MDT THU JUN 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GLACIER COUNTY
UNTIL 215 PM MDT...
AT 132 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24
MILES NORTH OF NORTH BROWNING...OR 40 MILES NORTHWEST OF CUT BANK...
MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM MAY PRODUCE A SIGNIFICANT AMOUNT OF SMALL
HAIL.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
GLACIER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4884 11281 4884 11324 4899 11323 4900 11286
4899 11281
TIME...MOT...LOC 1932Z 264DEG 19KT 4893 11309
MARTINLocal storm report, Jun 30, 2:07 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
207 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM HAIL 12 WSW BYNUM 47.89N 112.54W
06/30/2016 M1.00 INCH TETON MT TRAINED SPOTTER
MARBLE TO QUARTER SIZE HAIL LASTED ABOUT 2 MINUTES
&&
MARTINLocal storm report, Jun 30, 2:53 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
253 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HAIL 12 WSW BYNUM 47.89N 112.54W
06/30/2016 M0.50 INCH TETON MT TRAINED SPOTTER
HALF INCH HAIL OCCURRED WITH A SECOND STORM THAT MOVED
THROUGH THE AREA. TIME ESTIMATED BASED ON RADAR.
&&
MARTINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:51 PM MDT | Special Weather Statement | TFX | Glacier | 39 min |
| Jun 30, 1:21 PM MDT | Special Weather Statement | TFX | Teton | 39 min |
| Jun 30, 1:33 PM MDT | Special Weather Statement | TFX | Glacier | 42 min |
| Jun 30, 1:41 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 34 min |
| Jun 30, 1:55 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 35 min |
| Jun 30, 2:14 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 46 min |
| Jun 30, 2:23 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 37 min |
| Jun 30, 3:00 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 45 min |
| Jun 30, 3:27 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 48 min |
| Jun 30, 3:32 PM MDT | Special Weather Statement | TFX | Cascade | 28 min |
| Jun 30, 3:45 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 45 min |
| Jun 30, 3:54 PM MDT | Special Weather Statement | TFX | Chouteau | 51 min |
| Jun 30, 4:11 PM MDT | Special Weather Statement | TFX | Teton | 49 min |
| Jun 30, 4:12 PM MDT | Special Weather Statement | TFX | Cascade | 48 min |
| Jun 30, 4:15 PM MDT | Special Weather Statement | TFX | Chouteau | 45 min |
| Jun 30, 4:30 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera, Toole | 45 min |
| Jun 30, 4:42 PM MDT | Special Weather Statement | TFX | Chouteau | 48 min |
| Jun 30, 4:54 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 36 min |
| Jun 30, 5:29 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 46 min |
| Jun 30, 5:34 PM MDT | Special Weather Statement | TFX | Chouteau | 41 min |
| Jun 30, 5:45 PM MDT | Special Weather Statement | TFX | Cascade | 30 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.